Iowa, 2010

Flood in Iowa, July 8, 2010

July 8, 2010 · NWS DVN · 1 event in 1 county or zone

0 feet around 1 pm July 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the first week of July resulted in the Iowa River at Wapello cresting at the moderate flood stage level of 22.0 feet around 1 pm July 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 1:55 AM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 1:55 AM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 AM CDT THU JUL 8 2010

.SYNOPSIS...
SURFACE ANALYSIS AT 2 AM SHOWS COOL FRONT JUST WEST OF MISSISSIPPI RIVER
MOVING EAST AT 15 MPH.  THIS PUTS FRONT EAST OF FORECAST AREA BY 8 AM.
SLIGHTLY DRIER AIR AND LIMITED FORCING SUPPORTED BY RADAR TRENDS AS
SHRA/TSRA TO BE EAST OF AREA BY SUNRISE. UPPER AIR ANALYSIS SHOWS
SEASONAL MID JULY NORTHERN PLAINS HIGH PRESSURE AND SUBSIDENCE TO MOVE
INTO AREA NEXT COUPLE OF DAYS WITH SLIGHTLY BELOW NORMAL TEMPS AND
MODEST DEWPOINTS.  ..NICHOLS..

&&

.SHORT TERM...TODAY AND TONIGHT...
TODAY...HAVE REDUCED POPS AND CANCELLED FLASH FLOOD WATCH AS FORCING
TO BE EAST OF AREA AS COOL FRONT MOVES WELL EAST OF AREA. INSPECTION
OF LOW LEVELS SUGGEST ENOUGH LOW LEVEL MOISTURE TO ALLOW SOME WEAK
POPCORN -SHRA...MAINLY IN THE AFTERNOON OVER SE PORTIONS.  AN
ISOLATED...BRIEF TSRA POSSIBLE...BUT LIMITED LOW LEVEL CONVERGENCE
WIND FIELDS SUGGESTS THIS UNLIKELY. NW WINDS OF 10 TO 15 MPH COMBINED
WITH HIGHS IN THE LOWER 80S TO RESULT IN A MORE COMFORTABLE DAY.
SKIES MAY CLEAR FASTER THAN SUGGESTED WITH SUBSIDENCE FOR DAY SHIFT
TO CONSIDER.

TONIGHT...CLEARING SKIES AND LOWER DEWPOINTS SUGGEST LOWS NEAR 60
DEGREES NORTH TO NEAR 65 ALONG IOWA AND MISSOURI BORDER. KEPT LOW
POPS FAR SE BUT LARGER SCALE FORCING SUPPORTS DAY SHIFT MAY BE ABLE
TO REMOVE POPS ENTIRELY.    ..NICHOLS..

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
FRIDAY THROUGH SATURDAY NIGHT...LOOKS DRY WITH WARM SUNNY DAYS AND
CLEAR COMFORTABLE NIGHTS. THIS WILL BE DUE TO A NORTHWEST FLOW ALOFT
AND SURFACE HIGH PRESSURE OVER THE REGION. THE COOLEST NIGHT STILL
PROGRAMMED TO BE EARLY SATURDAY WITH MIN TEMPS DIPPING INTO THE MID
TO UPPER 50S IN SOME OF MY NORTHERN LOCATIONS. MAX TEMPS BOTH FRIDAY
AND SATURDAY IN THE 80S BUT AT LEAST THE HUMIDITY LEVELS WILL BE
MORE TOLERABLE COMPARED TO THE PAST SEVERAL DAYS.

IF THE ECM/GFS/NAM IS TO BE BELIEVED THEN WE WILL BE ABLE TO SQUEEZE
OUT ONE MORE DRY DAY ON SUNDAY TO COMPLETE THE WEEKEND. HOWEVER THE
GEM RAMS AN MCS ACROSS THE CWA. IN ANY CASE THE DEWPOINTS SHOULD BE
PUSHING BACK INTO THE 60S ON THE RETURN FLOW AROUND THE DEPARTING
HIGH. FOR NOW HAVE KEPT THE MENTION OF SMALL POPS WEST OF THE MS RVR
ON SUNDAY LETTING LATER SHIFTS EVALUATE IF WE NEED POPS OR NOT.

WITH A DECENT WARM ADVECTION PATTERN SUNDAY NIGHT INTO MONDAY AND
DYNAMICS FROM A RATHER POTENT TROUGH SWINGING THROUGH...WILL
CONTINUE IDEA OF A POSSIBLE MCS IMPACTING MY CWA. WITH SHEAR AND
INCREASING CAPE THERE IS THE POTENTIAL FOR BOTH SEVERE WEATHER AND
HEAVY RAINS. FOR NOW HAVE INCREASED POPS A BIT FOR SUNDAY NIGHT AND
WILL PROBABLY NEED TO BE RAISED FURTHER. WILL CONTINUE TO MONITOR
MODEL TRENDS. NO CHANGES WERE MADE BEYOND MONDAY.  ..HAASE..

&&

.AVIATION...
VFR CONDITIONS ENTIRE PERIOD WITH CLEARING SKIES. SOME FEW-SCT FAIR
WEATHER CUMULUS DURING THE DAY WITH BASES AOA 4K AGL.  VSBYS AOA 7
MILES WITH NW WINDS OF 10 TO 15 MPH.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE

&&

NICHOLS/HAASE
Hazardous weather outlook, Jul 8, 2:32 AM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT THU JUL 8 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
332 AM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEST OF THE MISSISSIPPI
RIVER ON SUNDAY AFTERNOON OR EVENING...AND OVER THE ENTIRE OUTLOOK
AREA SUNDAY NIGHT INTO MONDAY. WITH INCREASING DEEP LAYER SHEAR
AND INSTABILITY AHEAD OF A COLD FRONT...SEVERE THUNDERSTORMS AND
HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

In the hours before

Local storm report, Jul 8, 7:00 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HEAVY RAIN       4 WSW STANLEY           42.62N 91.88W
07/07/2010  M1.27 INCH       BUCHANAN           IA   CO-OP OBSERVER

            SINCE 8 AM. STORM TOTAL IS NOW 2.47 INCHES.

1217 PM     HEAVY RAIN       5 E CANTRIL             40.64N 91.98W
07/07/2010  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            FELL IS 45 MINUTES.

0250 PM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.62N 91.87W
07/07/2010  M1.80 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 340 AM THIS MORNING...1.00 INCH FELL
            FROM 1230-200 PM

0250 PM     HEAVY RAIN       4 SSE BETTENDORF        41.51N 90.43W
07/07/2010  U0.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            STREET FLOODING OCCURRING ON 15TH AVENUE AND 7TH STREET.

0257 PM     HEAVY RAIN       SILVIS                  41.51N 90.41W
07/07/2010  E0.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            WATER PONDING ABOUT 1 FOOT DEEP ON HIGHWAY 92 AT THE
            SILVIS-MOLINE BORDER.

0302 PM     HEAVY RAIN       PRINCETON               41.67N 90.36W
07/07/2010  M1.60 INCH       SCOTT              IA   TRAINED SPOTTER

            RAINFALL AMOUNT IN LAST 30 MINUTES.

0302 PM     HEAVY RAIN       1 ENE LE CLAIRE         41.60N 90.35W
07/07/2010  U0.00 INCH       SCOTT              IA   TRAINED SPOTTER

            FLOODING ON ROADS NEAR ROUTE 67 AND GRANT ST.

0302 PM     TSTM WND GST     NW CORDOVA              41.68N 90.33W
07/07/2010  E60.00 MPH       ROCK ISLAND        IL   TRAINED SPOTTER

0555 PM     HEAVY RAIN       5 NNW SOUTH GORIN       40.43N 92.06W
07/07/2010  E5.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            24 HOUR TOTAL OF RAINFALL OVERFLOWED 5 INCH RAIN GAGE.

0555 PM     FLASH FLOOD      5 NNW SOUTH GORIN       40.43N 92.06W
07/07/2010                   SCOTLAND           MO   TRAINED SPOTTER

            RURAL ROAD FLOODED UP TO 1 FOOT DEEP. HAS BEEN GOING ON
            FOR A FEW HOURS.

0555 PM     HEAVY RAIN       4 SW GRANGER            40.43N 92.02W
07/07/2010  M4.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            SINCE 1 PM.

0659 PM     HEAVY RAIN       4 WSW STANLEY           42.62N 91.88W
07/07/2010  M2.05 INCH       BUCHANAN           IA   CO-OP OBSERVER

            SINCE 8 AM. STORM TOTAL SO FAR IS 3.25 INCHES.

0830 PM     FLASH FLOOD      BENTLEY                 40.34N 91.11W
07/07/2010                   HANCOCK            IL   CO-OP OBSERVER

            LATE REPORT. THE NORTHERN PART OF TOWN EXPERIENCED SOME
            FLASH FLOODING DUE TO HEAVY RAIN BETWEEN 8 AND 9 PM JULY
            7.

1036 PM     HEAVY RAIN       3 SE KEYSTONE           41.97N 92.15W
07/07/2010  M1.34 INCH       BENTON             IA   TRAINED SPOTTER

            THIS EVENINGS RAINFALL AMOUNTS.

&&
Local storm report, Jul 8, 7:17 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       3 SSW BURLINGTON        40.77N 91.14W
07/08/2010  M1.90 INCH       DES MOINES         IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&
Local storm report, Jul 8, 7:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HEAVY RAIN       KEITHSBURG              41.10N 90.94W
07/08/2010  M1.60 INCH       MERCER             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0825 AM     HEAVY RAIN       MONMOUTH                40.93N 90.63W
07/08/2010  E1.50 INCH       WARREN             IL   TRAINED SPOTTER

            24 HOUR TOTAL.

&&
Local storm report, Jul 8, 8:17 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       1 SSW CLINTON           41.83N 90.24W
07/08/2010  M1.26 INCH       CLINTON            IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&
Local storm report, Jul 8, 8:50 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WSW QUASQUETON          42.40N 91.76W
07/08/2010  M0.93 INCH       BUCHANAN           IA   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       2 NW BETTENDORF         41.58N 90.50W
07/08/2010  M0.95 INCH       SCOTT              IA   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       SSW STRONGHURST         40.75N 90.90W
07/08/2010  M0.98 INCH       HENDERSON          IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       1 WNW MACOMB            40.48N 90.70W
07/08/2010  M1.03 INCH       MCDONOUGH          IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       2 N NEW WINDSOR         41.23N 90.45W
07/08/2010  M1.07 INCH       MERCER             IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       1 N MOLINE              41.50N 90.49W
07/08/2010  M1.33 INCH       ROCK ISLAND        IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       4 NW ORION              41.39N 90.43W
07/08/2010  M1.71 INCH       HENRY              IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       2 SE BETTENDORF         41.54N 90.45W
07/08/2010  M0.92 INCH       SCOTT              IA   MESONET

            24 HOUR TOTAL. COCORAHS.

&&
Local storm report, Jul 8, 9:00 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       ALEDO                   41.20N 90.75W
07/08/2010  M2.20 INCH       MERCER             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0600 AM     HEAVY RAIN       2 S PRAIRIE CITY        40.59N 90.46W
07/08/2010  M1.54 INCH       MCDONOUGH          IL   CO-OP OBSERVER

            24 HOUR TOTAL. NWS LINCOLN CO-OP OBSERVER.

0600 AM     HEAVY RAIN       4 WSW STANLEY           42.62N 91.88W
07/08/2010  M2.06 INCH       BUCHANAN           IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0605 AM     HEAVY RAIN       MUSCATINE               41.42N 91.07W
07/08/2010  M1.81 INCH       MUSCATINE          IA   TRAINED SPOTTER

            24 HR TOTAL. 2 DAY TOTAL 2.98 INCHES.

0642 AM     HEAVY RAIN       AUGUSTA                 40.23N 90.95W
07/08/2010  M1.12 INCH       HANCOCK            IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0642 AM     HEAVY RAIN       3 W BALLTOWN            42.64N 90.93W
07/08/2010  M0.91 INCH       DUBUQUE            IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0645 AM     HEAVY RAIN       BENTLEY                 40.34N 91.11W
07/08/2010  M2.44 INCH       HANCOCK            IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       CASCADE                 42.30N 91.01W
07/08/2010  M1.26 INCH       JONES              IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       4 NW ORION              41.39N 90.43W
07/08/2010  M1.71 INCH       HENRY              IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       1 N MOLINE              41.50N 90.49W
07/08/2010  M1.33 INCH       ROCK ISLAND        IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       2 N NEW WINDSOR         41.23N 90.45W
07/08/2010  M1.07 INCH       MERCER             IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       1 WNW MACOMB            40.48N 90.70W
07/08/2010  M1.03 INCH       MCDONOUGH          IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       SSW STRONGHURST         40.75N 90.90W
07/08/2010  M0.98 INCH       HENDERSON          IL   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       2 NW BETTENDORF         41.58N 90.50W
07/08/2010  M0.95 INCH       SCOTT              IA   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       WSW QUASQUETON          42.40N 91.76W
07/08/2010  M0.93 INCH       BUCHANAN           IA   MESONET

            24 HOUR TOTAL. COCORAHS.

0700 AM     HEAVY RAIN       MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
07/08/2010  M1.90 INCH       ROCK ISLAND        IL   ASOS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       DAVENPORT MUNICIPAL AIR 41.62N 90.58W
07/08/2010  M0.99 INCH       SCOTT              IA   ASOS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       BURLINGTON REGIONAL AIR 40.78N 91.13W
07/08/2010  M2.02 INCH       DES MOINES         IA   ASOS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       DAVENPORT MUNICIPAL AIR 41.62N 90.58W
07/08/2010  M1.28 INCH       SCOTT              IA   OFFICIAL NWS OBS

            24 HOUR TOTAL AT THE NWS OFFICE CO-OP STATION.

0700 AM     HEAVY RAIN       2 SE BETTENDORF         41.54N 90.45W
07/08/2010  M0.92 INCH       SCOTT              IA   MESONET

            24 HOUR TOTAL. COCORAHS.

0720 AM     HEAVY RAIN       3 W OAKLAND MILLS       40.93N 91.67W
07/08/2010  M0.92 INCH       HENRY              IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0815 AM     HEAVY RAIN       3 SSW BURLINGTON        40.77N 91.14W
07/08/2010  M1.90 INCH       DES MOINES         IA   TRAINED SPOTTER

            24 HOUR TOTAL.

0825 AM     HEAVY RAIN       KEITHSBURG              41.10N 90.94W
07/08/2010  M1.60 INCH       MERCER             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0825 AM     HEAVY RAIN       MONMOUTH                40.93N 90.63W
07/08/2010  E1.50 INCH       WARREN             IL   TRAINED SPOTTER

            24 HOUR TOTAL.

0915 AM     HEAVY RAIN       1 SSW CLINTON           41.83N 90.24W
07/08/2010  M1.26 INCH       CLINTON            IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Louisa

When
July 8, 12:00 PM CST
Where
Louisa County, 0.86 mi SE of Columbus City to 4.87 mi S of Newport
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.260, -91.370

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251711.